Alert archive / Maine / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 50, NWS Gray, ME
NWS Gray, ME issued this severe thunderstorm warning at Jul 17, 2016, 3:00 PM EDT for Somerset County, Maine. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2016, 3:00 PM EDT (19:00 UTC)
- Expired
- Jul 17, 2016, 3:45 PM EDT
- In force
- 45 min
- Issued by
- NWS Gray, ME
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Somerset County, ME
The radar
The Portland,ME radar (KGYX), 149 km from the middle of the area, began a volume at 19:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 7.0 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 57 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 671 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 142 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
335
WUUS51 KGYX 171900
SVRGYX
MEC025-171945-
/O.NEW.KGYX.SV.W.0050.160717T1900Z-160717T1945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAY ME
300 PM EDT SUN JUL 17 2016
THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL SOMERSET COUNTY IN WEST CENTRAL MAINE...
* UNTIL 345 PM EDT
* AT 259 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST
OF BINGHAM...MOVING EAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
BINGHAM...KINGSBURY PLANTATION...SHIRLEY...BRIGHTON PLANTATION...
CARATUNK PLANTATION...EAST MOXIE...MAYFIELD...BALD MOUNTAIN...
PLEASANT RIDGE PLANTATION...MOSCOW...
CARRYING PLACE AND THE FORKS PLANTATION.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4531 6970 4529 6971 4513 6966 4510 6966
4510 6965 4506 6963 4508 6991 4513 7004
4518 7003 4538 6973
TIME...MOT...LOC 1859Z 269DEG 21KT 4516 6996
HAIL...1.00IN
WIND...60MPH
$$
KIMBLE3 follow-up statements
116
WWUS51 KGYX 171910
SVSGYX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
310 PM EDT SUN JUL 17 2016
MEC025-171945-
/O.CON.KGYX.SV.W.0050.000000T0000Z-160717T1945Z/
SOMERSET ME-
310 PM EDT SUN JUL 17 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR CENTRAL SOMERSET COUNTY...
AT 309 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTH OF
BINGHAM...MOVING EAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
BINGHAM...KINGSBURY PLANTATION...BRIGHTON PLANTATION...CARATUNK
PLANTATION...MAYFIELD...BALD MOUNTAIN...PLEASANT RIDGE PLANTATION...
MOSCOW AND EAST MOXIE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4531 6970 4529 6971 4513 6966 4510 6966
4510 6965 4506 6963 4508 6991 4510 6997
4513 7001 4519 6996
TIME...MOT...LOC 1909Z 269DEG 21KT 4516 6987
HAIL...0.75IN
WIND...60MPH
$$
KIMBLE089
WWUS51 KGYX 171926
SVSGYX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
326 PM EDT SUN JUL 17 2016
MEC025-171945-
/O.CON.KGYX.SV.W.0050.000000T0000Z-160717T1945Z/
SOMERSET ME-
326 PM EDT SUN JUL 17 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR CENTRAL SOMERSET COUNTY...
AT 325 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES NORTHWEST
OF KINGSBURY PLANTATION...OR 15 MILES WEST OF GUILFORD...MOVING EAST
AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
BINGHAM...KINGSBURY PLANTATION...BRIGHTON PLANTATION...CARATUNK
PLANTATION...MAYFIELD...PLEASANT RIDGE PLANTATION...MOSCOW AND BALD
MOUNTAIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4513 6966 4510 6966 4510 6965 4506 6963
4508 6991 4510 6997 4513 7001 4518 6987
4522 6969
TIME...MOT...LOC 1925Z 273DEG 25KT 4515 6969
HAIL...0.75IN
WIND...60MPH
$$
KIMBLE392
WWUS51 KGYX 171940
SVSGYX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
340 PM EDT SUN JUL 17 2016
MEC025-171950-
/O.EXP.KGYX.SV.W.0050.000000T0000Z-160717T1945Z/
SOMERSET ME-
340 PM EDT SUN JUL 17 2016
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SOMERSET COUNTY WILL
EXPIRE AT 345 PM EDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 4513 6966 4510 6966 4510 6965 4506 6963
4508 6991 4510 6997 4513 7001 4518 6987
4522 6969
TIME...MOT...LOC 1939Z 269DEG 21KT 4515 6969
$$
KIMBLEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 12:55 PM EDT, 2 hours 5 minutes earlier.
Area forecast discussion, Jul 17, 12:55 PM EDT, 2 hours 5 minutes before
Area Forecast Discussion...UPDATED National Weather Service Gray ME 1255 PM EDT SUN JUL 17 2016 .SYNOPSIS... A weak front stalled over the region will be the focus for showers and thunderstorms on Sunday. Another cold front will approach from the west on Monday and will cross the region Monday night. High pressure will gradually build in from the west Tuesday through Wednesday and will shift offshore south of New England Thursday. High pressure will hold offshore on Friday. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... 1251 PM Update: Minor update to boost afternoon shower chances over northern/western NH based on current activity in this area which has largely been tied to terrain. Forecast to the south and east of this on track. 1104 AM Update: Earlier forecast adjustments working out well...with only minor modifications this hour to match late morning observational trends. Tend to side more with the experimental HRRR this afternoon...which suggests afternoon convective activity will be mostly limited to southern areas and will be isolated to scattered at best. Forcing for ascent associated with overhead shortwave is just about to start moving east of the region...leaving little in the way of forcing despite increasing instability this afternoon. Seabreeze and weak surface front draped across southern New England may provide some focus...but again activity not likely to be widespread. 835 AM Update: Primary changes this hour are to speed up the movement of showers from west to east...which was outpacing inherited forecast as well as near term HRRR guidance. Overall...activity has weakened some over the past few hours...but continues to provide a beneficial rain to much of the area. Expect the improvement trend to continue through the remainder of the morning hours...with some partial clearing expected before next upstream shortwave likely reverses that trend this afternoon. Still reviewing latest observational/guidance trends for shower/storm chances this afternoon...but certainly not expecting widespread activity. 6am update... Shower activity has increased over the past few hours. The back edge of teh short wave is now visible on the water vapor moving into Vermont. Expect showers to move out to the northeast. Coastal Maine and extreme southern New Hampshire may manage to say dry. A few lightning strikes continue but overall the elevated convection has transitioned to a bit more stratiform in nature. Increased PoP through central areas for the next few hours. The second portion of the shortwave is now visible moving into Buffalo and Hires guidance is coming to an agreement on showers for southern NH /south of concord/ around mid day. Increased PoP through this region as well with this update. Prev disc... At 3am a weak surface front was draped across the region extending from approximately EEN to IZG to AUG. This front is the focus of some overnight convection. A few of the stronger cells contain lightning and some small hail, but 00Z sounding data from GYX shows a stable layer around 24k ft which is limiting convection from growing any stronger. Expect the showers to continue to spread out across the region towards the northeast as the generally southwesterly flow continues to push moisture into the region. The front itself will wash out and push northwards through the day. The result will be showers and thunderstorms moving out of New Hampshire by mid morning but expanding to become more widespread in the maine mountains during the afternoon. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/... Shower activity will move off to the east overnight, as the dry slot on the back edge of the short wave moves in. Meanwhile another shortwave currently over Wisconsin will intensify and push a surface cold front out of the St. Lawrence valley. Falling heights aloft with 500 temps around -10C will help to steepen mid level lapse rates. This will allow for CAPE to climb to around 1500 J/Kg which combined with around 30kt of 0-6km shear should allow for strong to severe storms. The most likely area for storms will be the mountains as the front approaches in the afternoon. As the storms move into the coastal plain, limited daytime heating will cause them to weaken. && .LONG TERM /MONDAY NIGHT THROUGH SATURDAY/... A front will push offshore late Monday night into Tuesday morning. We'll see widespread showers and thunderstorms, but are only expecting a few tenths of an inch of rain at the most with the heavier amounts over the mountains. Strong storms may continue from the afternoon hours into the overnight hours. Upper level trough moves through Tuesday bringing a few more scattered showers to the region. Tuesday will be cooler than temperatures have been of late...with highs in the 60s and lower 70s north to upper 70s/lower 80s south. A large area of continental high pressure builds in from the west Tuesday and Wednesday. The center stays to our southwest initially keeping winds northerly. Precipitable water values drop from an inch and a half to around a half inch during this time as cooler, drier air filters in from Canada. The high shifts offshore late Thursday. GEFS members are in general agreement through Friday with the next trough swinging through sometime next weekend. Currently have kept slight chance/chance PoPs going Friday through Saturday. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... Short Term... Summary: Weak front south of the region will spawn a few showers or a thunderstorm through this evening with a stronger cold front bringing another round of showers and storms to the region Monday afternoon and evening. Restrictions: VFR conditions all terminals through this evening... with a brief restriction possible at HIE-MHT-CON-PSM due to a pop up SHRA or TSRA through 00z before this activity ends. Tonight...marine stratus/fog will likely impact RKD/AUG and possibly PWM with IFR restrictions...with late night fog developing at HIE. This will all erode Monday morning with VFR conditions developing for the morning/early afternoon before a period of MVFR/IFR restrictions as band of showers and thunderstorms moves over the terminals /perhaps not reaching coastal sites/ Monday evening. Conditions improve Monday night outside of some potential valley fog. Winds: Light winds /easterly for coastal locations...northwesterly inland/ will go calm to light and variable overnight. Southwest winds will strengthen to 10g18kts by late morning and through the afternoon Monday before veering more westerly Monday night and diminishing to less than 10kts. LLWS: No LLWS expected through Monday Night. Thunder: Isolated TSRA possible MHT/CON/PSM through this evening. Beyond this...TSRA will be likely by late Monday/Monday evening at LEB-HIE and possible south and east of this. Strong to severe storms are possible during the Monday afternoon/evening period. Long Term...VFR conditions will prevail Tuesday through Thursday. && .MARINE... Short Term... Isolated showers over the waters with winds and seas below SCA. Long Term...Winds and seas will stay just below SCA levels Monday night as a cold front crosses the waters. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...None. NH...None. MARINE...None. && SYNOPSIS... NEAR TERM...Arnott/Curtis SHORT TERM...Curtis LONG TERM...Hanes AVIATION...Arnott MARINE...
Hazardous weather outlook, Jul 17, 3:42 AM EDT, 11 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 342 AM EDT SUN JUL 17 2016 MEZ007>009-012>014-018>028-NHZ001>015-180745- NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD- SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK- INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO- COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO- NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL- SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP- STRAFFORD-CHESHIRE-EASTERN HILLSBOROUGH-INTERIOR ROCKINGHAM- COASTAL ROCKINGHAM-WESTERN AND CENTRAL HILLSBOROUGH- 342 AM EDT SUN JUL 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MAINE...SOUTH CENTRAL MAINE...SOUTHWEST MAINE...WEST CENTRAL MAINE...WESTERN MAINE...NEW HAMPSHIRE...CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHERN NEW HAMPSHIRE. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THUNDERSTORMS ARE EXPECTED TO DEVELOP MONDAY AFTERNOON AND CONTINUE THROUGH THE EVENING. SOME STORMS COULD BE STRONG WITH SMALL HAIL AND HEAVY RAIN THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ150>154-180745- COASTAL WATERS FROM STONINGTON, ME TO PORT CLYDE, ME OUT 25 NM- PENOBSCOT BAY- COASTAL WATERS FROM PORT CLYDE, ME TO CAPE ELIZABETH, ME OUT 25 NM- CASCO BAY- COASTAL WATERS FROM CAPE ELIZABETH, ME TO MERRIMACK RIVER, MA OUT 25 NM- 342 AM EDT SUN JUL 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 17, 1:55 PM EDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
155 PM EDT SUN JUL 17 2016
MEZ007>009-NHZ001-171900-
NORTHERN OXFORD ME-NORTHERN FRANKLIN ME-CENTRAL SOMERSET ME-
NORTHERN COOS NH-
155 PM EDT SUN JUL 17 2016
THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
NORTHERN OXFORD COUNTY IN MAINE
NORTHERN FRANKLIN COUNTY IN MAINE
CENTRAL SOMERSET COUNTY IN MAINE
NORTHERN COOS COUNTY IN NEW HAMPSHIRE
* UNTIL 300 PM EDT
* AT 155 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 15 MILES SOUTHEAST
OF JACKMAN TO 11 MILES NORTHEAST OF DIXVILLE NOTCH...MOVING TO THE
EAST AT 20 MPH.
* VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING WITH THIS LINE OF STORMS.
* LOCATIONS IMPACTED INCLUDE...
RANGELEY...
EUSTIS...
STRATTON...
DAVIS...
AND OQUOSSOC.
LAT...LON 4573 6981 4572 6979 4569 6978 4567 6974
4565 6973 4565 6970 4564 6971 4562 6970
4561 6971 4558 6971 4554 6978 4541 6974
4489 7078 4500 7126 4575 6979
TIME...MOT...LOC 1753Z 259DEG 19KT 4547 7002 4495 7110
ARNOTTSpecial weather statement, Jul 17, 2:40 PM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
240 PM EDT SUN JUL 17 2016
MEZ009-171915-
CENTRAL SOMERSET ME-
240 PM EDT SUN JUL 17 2016
THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
CENTRAL SOMERSET COUNTY IN MAINE
* UNTIL 315 PM EDT
* AT 239 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM 14 MILES NORTH OF BINGHAM
OR NEAR CARATUNK...MOVING TO THE EAST AT 35 MPH.
* PEA SIZE HAIL AND STRONG WIND GUSTS OF 45 TO 55 MPH ARE EXPECTED
WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
THE FORKS...
LAKE MOXIE...
AND CARATUNK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
THIS STORM MAY INTENSIFY...SO MONITOR LOCAL RADIO AND TELEVISION FOR
ADDITIONAL INFORMATION...AND POSSIBLE WARNINGS...FROM THE NATIONAL
WEATHER SERVICE.
&&
LAT...LON 4531 6970 4529 6970 4529 6971 4515 6966
4516 7006 4534 7009 4539 6973
TIME...MOT...LOC 1838Z 265DEG 32KT 4526 6998
KIMBLEThe office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 3:00 AM EDT | Special Weather Statement | GYX | Cumberland | 30 min |
| Jul 17, 4:19 AM EDT | Special Weather Statement | GYX | Androscoggin | 26 min |
| Jul 17, 1:55 PM EDT | Special Weather Statement | GYX | Somerset | 65 min |
| Jul 17, 2:40 PM EDT | Special Weather Statement | GYX | Somerset | 35 min |
| Jul 17, 3:42 PM EDT | Special Weather Statement | GYX | Oxford | 48 min |
| Jul 17, 4:01 PM EDT | Severe Thunderstorm Warning | GYX | Cumberland, Oxford | 29 min |
| Jul 17, 4:53 PM EDT | Special Weather Statement | GYX | Waldo | 52 min |
| Jul 17, 5:30 PM EDT | Special Weather Statement | GYX | Kennebec | 45 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.